Skip to content

A Metformin Update.

May 24, 2010

For the past two weeks, I haven’t taken Metformin.

It was an accident, honestly. Part of my problem with taking Symlin (besides the fact it hurt like hell) was the fact that I knew I didn’t need Symlin. Same thing with Metformin. It’s hard to convince myself that I need to take something when in reality, I don’t. But because my basal rates were use to the Metformin being there, if I skipped it, my blood sugars bounced like a ping pong ball. So I tried to maintain dilligence in taking my pills.

But a little over a week ago, I finished my bottle of Metformin and I just haven’t gone back to the pharmacy to pick up my refill yet. And the results have been surprising.

For the most part, my blood sugars have actually been pretty good without the Metformin. I’ve had a few stratospheric blood sugars, but those have an identifiable cause. My blood sugars have been staying pretty steady, even dropping on occasion. If you can believe it, low blood sugars really only started happening for me again once I went on Metformin, because my insulin needs changed. Before I started Metformin, I rarely went low because I was usually high (hence the 8.0% A1C).

My total daily basal rate has only dropped by a few units so far, nothing drastic. But my corrections have greatly minimized, and I’m taking, on average, about twenty units less than what I was taking before I started Metformin. On particularly low-carb days, I’m at thirty to forty units lower than pre-Metformin. My total daily dose is starting to look a bit more familiar.

Part of me is curious to see if I can get my basal rates to go down even more, but another part of me wonders if this means that the Metformin efficacy has run its course. From what little I’ve seen with type 1 diabetes and Metformin, the Metformin eventually doesn’t work as well anymore because the body just isn’t as resistant. I’ve only been on Metformin for two months, so I’m curious as to whether or not that’s what is happening to me.

From what I can tell, Metformin hasn’t helped me lose any weight, although I think it does have some potential for curbing the appetite (if for no other reason than the stomach pains that come with the side effects at the beginning!). But my weight is still topping 200 lbs. so I certainly wouldn’t go into this thinking it will help shed pounds.

After reviewing my meter’s 30 day average, I realize that it is starting to climb. It’s clocking in at 195 mg/dl. Pre-Metformin, I was around 220 mg/dl. But at the height of my Metformin use, I was in the mid-100, and I’d like to stay there. I suppose this is a long-winded update to say that I do plan on continuing Metformin, but that I’m not sure how much longer it will be necessary. A person with type 1 diabetes using Metformin is an unusual thing, but apparently it’s becoming more and more common. My next endocrinologist appointment is in July and I’m looking forward to seeing the results.

I am pretty sure this is the first time I’ve ever looked forward to an endocrinologist appointment.

Somebody better make sure the Devil has a winter coat because I think Hell may have just frozen over.

9 Comments
  1. May 24, 2010 11:25 AM

    I’m really glad you are writing about your experience on metformin. I’ve been trying to talk my endo into putting me on it since January. I was on a type 2 drug as a pre-teen and it did wonders for me (I’ve always been super insulin resistant) but she is still not convinced. Our compromise was to go on symlin which is somewhat working. I see her again in September and we’ll discuss it again. I need to come armed with tons of information!

    • May 24, 2010 11:35 AM

      I will make sure to give a thorough report in July to show the comparisons! I much prefer Metformin to Symlin. It’s much, much more predictable and easier to use.

  2. May 24, 2010 11:26 AM

    You know, it’s funny because when I asked my endo about it, she said she tried not to prescribe it for T1’s because of the possible side effects. I kind of like the idea of it though….

    • May 24, 2010 11:34 AM

      The side effects are common in type 2 diabetics, so it’s not like it’s a special “type 1 only” thing. That’s ridiculous! The side effects lasted for about two weeks tops. Sometimes I got a “funny stomach feeling” later, but it didn’t require any bathroom trips!

  3. May 24, 2010 6:45 PM

    I took Metformin for a couple of years following my initial (incorrect) diagnosis. It was “uncomfortable” for a few days then no problems. Everyone is different though… If it helps you, then I hope you’re able to continue using it to maintain good BGs.

  4. May 25, 2010 8:59 PM

    Allison, I found reading your writings on metformin great, thanks. I’ve been on full dose of metformin now for about a month. It took me 2 months to build up to the full dose to avoid the side effects (shocking in the past when I’ve tried to go on it too quickly). So far I’m still reaping the benefits – namely my insulin to carb ratios are down by a good 1/3rd. Basals haven’t really moved much. Oh and my morning sugars are looking great – so perhaps the biggest impact is the change to my early morning resistance? I felt weird about taking it at first. But hey, it’s helping for so, but like you, will review it in coming months.

  5. May 27, 2010 2:43 AM

    I just learned something new from reading your post. I hope your appt goes well in July.

  6. Marilyn R permalink
    May 27, 2010 5:22 PM

    Hi Allison,

    I am so glad to find your post. I am a type 1 diabetic struggling for years with insulin resistance and PCOS. I had asked my dr for years to let me try the medication to reduce the increasing doses of insulin required for me to keep my blood sugars under control and the horrible weight gain that comes along with the vicious cycle of more insulin, more hunger, more weight, repeat. I went to a different dr to get a second opinion and he had no problem placing me on Metformin. In fact he thought it was odd my other dr would not place me on the medication. I told him my usual dr felt there was not enough studies on this and did not feel safe doing so. I understood where he was coming from, but somehting had to be done. My basal/bolus ratio is lopped sided and when I try to raise my basal and decrease my bolus I bottom out. I take roughly 35 units of Lantus and depending on my carbs per meal my humalog ranges from 30-45 units. That is over 100 units of insulin a day. I plan on starting my Metformin tomorrow when I have a day off of work. I would love to hear more about your experience with this Medication and type 1 DM or from anyone else reading this entry. I am new to the site so I am not sure if I am allowed to post my e-mail. But, you can look me up on face book. I really would like to hear from someone else that is like me. It is very hard to deal with being a type 1 and essentially a type 2 at the same time.

    Marilyn Rogge

  7. June 8, 2010 6:46 PM

    My doctor was just discussing Metformin with me, so being a “due diligence” kind of girl, I turned to the web to find out more info. Thanks so much for posting your experience so far- I look forward to reading more!

Comments are closed.